Lessons from the Fire
Hi, my name is Amy and I was diagnosed with Fibromyalgia in 1993. Like many people, over the years it progressed from manageable to impacting my ability to function and continue working. I also had many surgeries for endometriosis and had broken my tailbone resulting in significant pain when sitting. My Pain Management doctor prescribed Lyrica in addition to nerve blocks and opioid pain medication. I first started taking it around 2004 shortly after it was released in the United States.
I was started at 25mg, and over the next 5 years was slowly increased to 150mg. In January of 2010, my insurance stopped paying and I had to taper off 150mg in a month. I was in excruciating withdrawal for several months. I had uncontrollable pain, mood swings, anxiety, hot flashes, muscles spasms, and didn't sleep more than an hour at a time for 2 weeks. It took me 2 years to recover.
After a few months off, I was talking to a therapist and she recommended suing the doctor. I started researching using the internet (sites like Facebook was still fairly new) and found a thread with hundreds of people who had the same things happening to them that I had experienced while on the medication. Until then I didn't realize many of the symptoms I had been suffering for years were side effects of the medication. When I went through withdrawal, I didn't even know that's what was happening. I was never told to taper off Lyrica.
As a result of my experience, I knew I needed to warn others about the dangers of Pregabalin. I started a Facebook group in August of 2010... almost 12 years later there are over 16,000 members. Beginning in 2018, Facebook and Pfizer began blocking searches for support groups about Pfizer's name-brand drugs, so people could no longer locate the page easily. At that point, I knew it was time to transition to a website.
Since the "War on Opiates" Pregabalin and Gabapentin are even more widely prescribed. Not only are the people who have been taking the medication EXACTLY AS PRESCRIBED having extreme reactions, but now these two drugs are quickly becoming drugs of choice for those looking for a high. It's critical that patients have someplace to share the truth about their experiences with these drugs. Too many of us have been told that the listed side effects don't really exist and that there is no withdrawal associated with Pregabalin and Gabapentin. Or that withdrawal couldn't possibly last longer than a few weeks. Those of us who have taken these drugs know better. And we have learned from the very people who experienced these same types of lies after being put on benzodiazepines and antidepressants. Their voices are finally being heard after years of being dismissed. Pregabalin and Gabapentin are causing similar side effects and withdrawal syndromes to Benzodiazepines, probably because they are both medications that (indirectly) impact GABA production in the brain. Join me in spreading the word about the dangers associated with taking these medications.